Important News for Patients who have retained gadolinium –
A recently published article by UNC Radiologist Dr. Richard Semelka and his colleagues proposes naming the histopathologically proven presence of gadolinium in brain tissue “gadolinium storage condition”, and it describes a new entity that represents symptomatic deposition of gadolinium in individuals with normal renal function, for which they propose the designation “gadolinium deposition disease”. The article titled: Gadolinium in Humans: A Family of Disorders, was published in AJR online.
The article is not freely available to the public at this time. Because of that, I will provide some important information from the article for patients and their doctors below.
Gadolinium Storage Condition –
“Gadolinium storage condition” is the term proposed for gadolinium tissue deposition. The authors said, “Even in patients with normal renal function, in vivo clinical exposure to gadolinium chelates results in gadolinium incorporation into body tissues such as bone matrix or brain tissues.” (See references below.)
It appears that gadolinium accumulation varies depending on the stability of the agent used. As with NSF, the least stable GBCAs appear to be most likely to result in gadolinium storage condition, and stable agents either do not cause it or cause it at a very low level. The clinical significance of gadolinium tissue deposition remains incompletely understood.
Gadolinium Deposition Disease –
“Gadolinium deposition disease” is the name proposed for a disease process observed in subjects with normal or near normal renal function who develop persistent symptoms that arise hours to 2 months after the administration of gadolinium-based contrast agents (GBCAs). In these cases, no preexistent disease or subsequently developed disease of an alternate known process is present to account for the symptoms.
The authors note that some of these patients are likely to have coexistent gadolinium storage condition, as described above, but gadolinium deposition disease is also described after a single administration of GBCA. The causal relationship has not been fully established, but it is under investigation.
The article references our MRI Gadolinium-Toxicity support group and notes that the group has reported symptoms it considers to be consistent with the known toxic effects of gadolinium. They also cite the results of our 2014 Symptom Survey which suggests an association between chronic effects and GBCA exposure.
The authors said, in their experience, “Symptoms of gadolinium deposition disease are similar but not identical to those observed in NSF”. They said that their preliminary investigation has convinced them that this phenomenon is a true disease process.
Typical Clinical Features of Gadolinium Deposition Disease include –
Bone and joint pain
Clouded mentation often described as “brain fog”
More distinctive features are comparable with those observed in NSF but of lesser severity; subcutaneous soft-tissue thickening that clinically appears somewhat spongy or rubbery without the hardness and redness observed in NSF.
Tendons and ligaments in a comparable distribution may also be painful and have a thickened appearance.
Patients may complain of tightness of the hands and feet that resembles the feeling of being fitted with extremely tight gloves or socks.
Patients may experience excruciating pains, typically in a distal distribution, of the arms and legs but that may also be in the torso or generalized in location. This pain is often described as feeling like sharp pins and needles, cutting, or burning.
Making a Diagnosis –
The authors believe that radiologists and clinicians must be attentive to the development of NSF-like disease in patients with normal renal function and not dismiss patients with severe symptoms after GBCA administration.
In patients who describe symptoms that suggest the diagnosis of gadolinium disease, confirmation of the presence of gadolinium is necessary to make a diagnosis. Dr. Semelka and his colleagues recommend 24-hour urine testing for gadolinium, 30 days or more after the most recent GBCA administration.
Is Gadolinium Deposition Disease Uncommon?
The authors’ opinion at present is that gadolinium deposition disease is likely uncommon.
My thoughts –
Based on the lack of case reports, I can understand why some might think that Gadolinium Deposition Disease is uncommon. However, until now, a gadolinium-related diagnosis for patients with normal renal function did not exist. Clinicians have been working under the belief that patients with normal renal function do not retain gadolinium. Because of that, I don’t believe that anyone knows how many patients have been adversely affected by retained gadolinium. I suspect that many people are suffering from Gadolinium Deposition Disease, but they have not made the connection yet between their unexplained chronic symptoms and the MRIs with contrast that they have had. I believe that this might be especially true for those individuals who had their MRIs longer ago.
I want to thank Dr. Semelka and his colleagues for recognizing that retained gadolinium can cause different health issues besides just Nephrogenic Systemic Fibrosis (NSF). As their article indicates, gadolinium retention in humans can cause more than one disorder. The next question is, how do we treat it?
Semelka, R. C., Ramalho, M., AlObaidy, M., & Ramalho, J. (2016). Gadolinium in Humans: A Family of Disorders. American Journal of Roentgenology, W1–W5. http://doi.org/10.2214/AJR.15.15842
Gibby, W. A., Gibby, K. A., & Gibby, W. A. (2004). Comparison of Gd DTPA-BMA (Omniscan) versus Gd HP-DO3A (ProHance) retention in human bone tissue by inductively coupled plasma atomic emission spectroscopy. Investigative Radiology, 39(3), 138–42. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/15076005
White, G. W., Gibby, W. A., & Tweedle, M. F. (2006). Comparison of Gd(DTPA-BMA) (Omniscan) versus Gd(HP-DO3A) (ProHance) relative to gadolinium retention in human bone tissue by inductively coupled plasma mass spectroscopy. Investigative Radiology, 41(3), 272–8. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/16481910
Darrah, T. H., Prutsman-Pfeiffer, J. J., Poreda, R. J., Ellen Campbell, M., Hauschka, P. V, & Hannigan, R. E. (2009). Incorporation of excess gadolinium into human bone from medical contrast agents. Metallomics : Integrated Biometal Science, 1(6), 479–488. Retrieved from http://pubs.rsc.org/en/content/articlehtml/2009/mt/b905145g
McDonald, R. J., McDonald, J. S., Kallmes, D. F., Jentoft, M. E., Murray, D. L., Thielen, K. R., … Eckel, L. J. (2015). Intracranial Gadolinium Deposition after Contrast-enhanced MR Imaging. Radiology, 150025. http://doi.org/10.1148/radiol.15150025
Kanda, T., Fukusato, T., Matsuda, M., Toyoda, K., Oba, H., Kotoku, J., … Furui, S. (2015). Gadolinium-based Contrast Agent Accumulates in the Brain Even in Subjects without Severe Renal Dysfunction: Evaluation of Autopsy Brain Specimens with Inductively Coupled Plasma Mass Spectroscopy. Radiology, 142690. http://doi.org/10.1148/radiol.2015142690
I had an MRI yesterday with Gadolinium for contrast. I had almost immediate symptoms that I am uncomfortable describing here…the feeling of something internal crawling and discomfort and included slight confusion with horrific agitation and anger. It lasted from 4pm until the middle of the AM when most must have flushed out of my body. I do not know what the long term is…but I do know that patients should be made to drink at least two bottles of water before they are sent home. What’s it cost? Under $1 for long term health?
Sorry you had to find us. If your symptoms continue, you may be able to get some help at our support group at https://groups.yahoo.com/neo/groups/MRI-Gadolinium-Toxicity/info
I just learned that I have retained gadolinium from an injection years ago……I was tested for heavy metal issues in a urine test where it came in very high with gadolinium……..after reading some of the symptoms for people with normal renal function, I actually broke down and cried. For years I have had pain and issues that no one could tell me why…..now I know.
Is there any way to get rid of this? I am currently using a natural chelator, hoping it will help.